Compactness results in extremal graph theory


Let L be a given family of so called prohibited graphs. Let ex (n, L) denote the maximum number of edges a simple graph of ordern can have without containing subgraphs from L. A typical extremal graph problem is to determine ex (n, L), or at least, find good bounds on it. Results asserting that for a given L there exists a much smaller L*⫅L for which ex (n, L) ≈ ex (n, L*) will be calledcompactness results. The main purpose of this paper is to prove some compactness results for the case when L consists of cycles. One of our main tools will be finding lower bounds on the number of pathsP k+1 in a graph ofn vertices andE edges., witch is, in fact, a “super-saturated” version of a wellknown theorem of Erdős and Gallai.

This is a preview of subscription content, access via your institution.


  1. [1]

    C. Benson, Minimal regular graphs of girth eight and twelve,Canadian J. Math. 18 (1966) 1091–1094.

    MATH  MathSciNet  Google Scholar 

  2. [2]

    J. A. Bondy andM. Simonovits, Cycles of even length in graphs,Journal of Combinatorial Theory,16 (1974) 97–105.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    W. G. Brown, On graphs that do not contain a Thomsen graph,Canadian Math. Bull. 9 (1966) 281–285.

    MATH  Google Scholar 

  4. [4]

    W. G. Brown, P. Erdős andM. Simonovits, Algorithmic solution of extremal digraph problems,to be published.

  5. [5]

    D. Cvetković, M. Doob andH. Sachs,Spectra of graphs — Theory and Application — VEB Deuthscher Verlag der Wissenschaften, Berlin, 1980.

    Google Scholar 

  6. [6]

    P. Erdős, On sequences of integers no one of which divides the product of two others, and some related problems,Mitt. Forschunginstitut Math. u. Mech. Tomsk 2 (1938) 74–82.

    Google Scholar 

  7. [7]

    P. Erdős, Graph theory and probability,Can J. Math. 11 (1959) 34–38.

    Google Scholar 

  8. [8]

    P. Erdős, A. Rényi andV. T. Sós, On a problem in graph theory,Studia Sci. Math. Hungar. 1 (1966), 215–235.

    MathSciNet  Google Scholar 

  9. [9]

    P. Erdős andM. Simonovits, A limit theorem in graph theoryStudia Sci. Math. Hungar. 1 (1966) 51–57.

    MathSciNet  Google Scholar 

  10. [10]

    P. Erdős andM. Simonovits, Supersaturated graphs,submitted to Combinatorica.

  11. [11]

    G. R. Blakley andP. Roy Hölder type inequality for symmetric matrices with nonnegative entries.Proc. AMS 16 (1965) 1244–1245.

    MATH  Article  MathSciNet  Google Scholar 

  12. [12]

    R. J. Faudree andM. Simonovits, On a class of degenerate extremal problems,submitted to Combinatorica.

  13. [13]

    T. Kővári, V. T. Sós andP. Turán, On a problem of Zarankiewicz,Coll. Math. 3 (1954) (50–57).

    Google Scholar 

  14. [14]

    I. Reiman, Über ein problem von Zarankiewicz,Acta Acad. Sci. Hungar. 9 (1958) 269–279.

    MATH  Article  MathSciNet  Google Scholar 

  15. [15]

    R. Singleton, On minimal graphs of maximum even girth,J. Combin. Theory 1 (1966) 306–332.

    MATH  MathSciNet  Google Scholar 

  16. [16]

    P. Turán, On an extremal problem in graph theory, (in Hungarian),Mat. Fiz. Lapok 48 (1941) 436–452.

    MATH  MathSciNet  Google Scholar 

  17. [17]

    D. London, Inequalities in quadratic forms,Duke Math. J. 83 (1966) 511–522.

    Article  MathSciNet  Google Scholar 

  18. [18]

    H. P. Mulholland andC. A. B. Smith, An inequality arising in genetical theory,Amer. Math. Monthly 66 (1969), 673–683.

    Article  MathSciNet  Google Scholar 

Download references

Author information



Additional information

Dedicated to Tibor Gallai on his seventieth birthday

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Erdős, P., Simonovits, M. Compactness results in extremal graph theory. Combinatorica 2, 275–288 (1982).

Download citation

AMS subject classification (1980)

  • 05 C 35